Alert archive / Indiana / Small Craft Advisories in 2017

Small Craft Advisory 74, NWS Northern Indiana

October 31, 2017

NWS Northern Indiana issued this small craft advisory at Oct 31, 2017, 4:01 AM EDT. It was in force for 12 hr.

The area

The counties it named.

The facts

Issued
Oct 31, 2017, 4:01 AM EDT (08:01 UTC)
Expired
Oct 31, 2017, 3:35 PM EDT
In force
12 hr
Issued by
NWS Northern Indiana

The text

As transmitted.

221 
WHUS73 KIWX 310801
MWWIWX

URGENT - MARINE WEATHER MESSAGE
NATIONAL WEATHER SERVICE NORTHERN INDIANA
401 AM EDT TUE OCT 31 2017

LMZ043-046-311615-
/O.EXP.KIWX.GL.W.0015.000000T0000Z-171031T0800Z/
/O.NEW.KIWX.SC.Y.0074.171031T0801Z-171031T2100Z/
NEW BUFFALO MI TO ST JOSEPH MI-MICHIGAN CITY IN TO NEW BUFFALO MI-
401 AM EDT TUE OCT 31 2017

...SMALL CRAFT ADVISORY IN EFFECT UNTIL 5 PM EDT THIS AFTERNOON...

* WINDS...WEST WINDS TO 25 KNOTS. A FEW GUSTS TO 35 KNOT GALES
  EARLY.

* WAVES...6 TO 10 FEET...SUBSIDING TO 2 TO 4 FEET LATE THIS
  AFTERNOON. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A SMALL CRAFT ADVISORY MEANS THAT SUSTAINED WINDS OR FREQUENT
GUSTS OF 22 TO 33 KNOTS ARE LIKELY...AND/OR WAVES GREATER THAN
4 FEET ARE EXPECTED. INEXPERIENCED MARINERS...ESPECIALLY THOSE
OPERATING SMALLER VESSELS SHOULD AVOID NAVIGATING IN THESE
CONDITIONS.

&&

$$
2 follow-up statements
696 
WHUS73 KIWX 311500
MWWIWX

URGENT - MARINE WEATHER MESSAGE
NATIONAL WEATHER SERVICE NORTHERN INDIANA
1100 AM EDT TUE OCT 31 2017

LMZ043-046-312100-
/O.CON.KIWX.SC.Y.0074.000000T0000Z-171031T2100Z/
NEW BUFFALO MI TO ST JOSEPH MI-MICHIGAN CITY IN TO NEW BUFFALO MI-
1100 AM EDT TUE OCT 31 2017

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 5 PM EDT THIS
AFTERNOON...

* WINDS...WEST WINDS TO 25 KNOTS. A FEW GUSTS TO 35 KNOT GALES 
  EARLY. 

* WAVES...6 TO 10 FEET...SUBSIDING TO 2 TO 4 FEET LATE THIS 
  AFTERNOON. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A SMALL CRAFT ADVISORY MEANS THAT SUSTAINED WINDS OR FREQUENT
GUSTS OF 22 TO 33 KNOTS ARE LIKELY...AND/OR WAVES GREATER THAN
4 FEET ARE EXPECTED. INEXPERIENCED MARINERS...ESPECIALLY THOSE
OPERATING SMALLER VESSELS SHOULD AVOID NAVIGATING IN THESE
CONDITIONS.

&&

$$
668 
WHUS73 KIWX 311935
MWWIWX

URGENT - MARINE WEATHER MESSAGE
NATIONAL WEATHER SERVICE NORTHERN INDIANA
335 PM EDT TUE OCT 31 2017

LMZ043-046-312045-
/O.CAN.KIWX.SC.Y.0074.000000T0000Z-171031T2100Z/
NEW BUFFALO MI TO ST JOSEPH MI-MICHIGAN CITY IN TO NEW BUFFALO MI-
335 PM EDT TUE OCT 31 2017

...SMALL CRAFT ADVISORY IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN NORTHERN INDIANA HAS CANCELLED
THE SMALL CRAFT ADVISORY. 


$$

What forecasters said that day

The local office's own words before this small craft advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Northern Indiana wrote its last area forecast discussion before this small craft advisory went out at Oct 31, 3:33 AM EDT, 28 minutes earlier.

Area forecast discussion, Oct 31, 3:33 AM EDT, 28 minutes before
Area Forecast Discussion
National Weather Service Northern Indiana
333 AM EDT Tue Oct 31 2017

.SYNOPSIS...
Issued at 333 AM EDT Tue Oct 31 2017

Lake effect rain and snow across Michigan will gradually taper off
later today. Highs will remain in the low 40s. Dry conditions are
expected this evening through tomorrow. The next chance of rain
will be Wednesday night with periodic rain chances continuing
through early next week. Temperatures will bounce around a bit but
expect a general warming trend.

&&

.SHORT TERM...(Today and Tonight)
Issued at 333 AM EDT Tue Oct 31 2017

Lake effect rain/snow showers will continue across Michigan through
the morning. Some increase in coverage and intensity during the past
few hours as secondary shortwave swings through the area. This will
continue through the morning but expect a dissipating trend around
midday as ridging/subsidence build and winds start to back. Still
expect dry conditions for our CWA after 18Z. Even this morning
though...lake effect precip will continue to struggle with strong
due-westerly flow and significant dry air entrainment leading to a
more cellular response. Thermal differentials are impressive with
700mb temps of -12 to -15C but moisture and heat flux from the lake
are stifled in these scenarios, and with little/no convergence,
convection will remain disorganized and on the weaker side. This is
especially true in our CWA given 270 degree flow/limited fetch. A
few showers may clip the toll road but expect most to remain in MI
and stay on the lighter/more scattered side. Lake clouds and marine
influence have kept ptypes primarily rain but still expect some snow
to mix in, especially further inland where dewpoints/wet bulb temps
are lower. No accumulation anticipated though.

Rest of the CWA will remain dry through tonight with some peaks of
sun, particularly in our south. Thermal trough is well-established
over our CWA today though with 850mb temps near -10C keeping highs
stuck in the low 40s at best. Winds will relax by evening but
everyone should still dress warmly if headed out. WAA and clouds do
increase overnight so low temps will remain around 30F.

&&

.LONG TERM...(Wednesday through Monday)
Issued at 333 AM EDT Tue Oct 31 2017

Long term characterized by generally zonal flow over the Great Lakes
with low amplitude ridging over the Atlantic and deepening trough
over the west coast. This leaves our area in region of fast and
perturbed WSW flow with lower than normal confidence in forecast
details, particularly heading into the weekend. Initial round of
warm/moist air advection on Wed looks to remain S/SE of our CWA with
lighter flow and drier air this far north. As such, have kept Wed
dry but may need to watch our extreme SE counties that may get
clipped late Wed morning. Better chance for light rain will arrive
Wed night as LLJ backs and strengthens ahead of next shortwave.
Still, measurable precip is no slam dunk with best moisture flux
convergence and isentropic ascent focused on the nose of the LLJ
over Michigan. Best chances may be reserved for trailing convergent
boundary...initially entering our CWA early Thu morning but then
getting a "bump" in convergence/fgen Thu evening as secondary wave
approaches. Have reserved highest (categorical) PoPs for this
timeframe. Models now in reasonably good agreement that subsidence
and NW flow/dry air advection behind this secondary wave will be
enough to push front south of our CWA and lead to dry conditions for
Fri.

Forecast confidence drops significantly heading into the weekend as
deterministic runs still struggle with details of minor waves
emanating from western ridge. Certainly some chance of rain but
timing, amounts, and probabilities remain hazy and continued to
stick close to concensus blend. Confidence actually increases for
Mon though as models have been consistent in showing moderate
amplitude wave crossing the Great Lakes and sending a cold front
through late Mon with some decent rainfall potential...though exact
timing still a little uncertain.

As for temps...a bit of a roller coaster ride through the long term
with each shortwave passage. Expect highs in the 60s on Thu but
cooling back down to around 50F Fri/Sat before warming back up again
(potentially near 70F) for Sun/Mon. Temps are expected to remain
warm enough through the period to preclude any mixed precip
though.

&&

.AVIATION...(For the 06Z TAFS through 06Z Tuesday Night)
Issued at 135 AM EDT Tue Oct 31 2017

No changes to previous TAFs with trends still in good shape. Next
wave approaching the area with an increase in lake effect showers
across Lower Michigan. Current flow should keep these and any
potential lower cigs north of both sites through 11Z. Even as
winds become more WNW feel that main impact will remain north of
KSBN. Have left the very marginal MVFR cig for several hours
during the morning, but may be able to eliminate over next
several hours depending on trends. No concerns at KFWA which will
stay VFR through the period.

Winds have remained up somewhat in the 10 to 20 knot range with
some higher gusts. These will slowly diminish later tonight into
Tuesday.

&&

.IWX WATCHES/WARNINGS/ADVISORIES...
IN...NONE.
MI...NONE.
OH...NONE.
LM...Gale Warning until 4 AM EDT early this morning for LMZ043-046.

&&

SYNOPSIS...AGD
SHORT TERM...AGD
LONG TERM...AGD
AVIATION...Fisher

Visit us at www.weather.gov/iwx

Follow us on Facebook...Twitter...and YouTube at:
www.facebook.com/NWSNorthernIndiana
www.twitter.com/nwsiwx
www.youtube.com/NWSNorthernIndiana
Hazardous weather outlook, Oct 30, 10:37 PM EDT, 5 hours 24 minutes before
Hazardous Weather Outlook
National Weather Service Northern Indiana
1037 PM EDT Mon Oct 30 2017

INZ003>009-012>018-020-022>027-032>034-MIZ077>081-OHZ001-002-004-005-
015-016-024-025-010245-
La Porte-St. Joseph IN-Elkhart-Lagrange-Steuben-Noble-De Kalb-Starke-
Pulaski-Marshall-Fulton IN-Kosciusko-Whitley-Allen IN-White-Cass IN-
Miami-Wabash-Huntington-Wells-Adams-Grant-Blackford-Jay-Berrien-
Cass MI-St. Joseph MI-Branch-Hillsdale-Williams-Fulton OH-Defiance-
Henry-Paulding-Putnam-Van Wert-Allen OH-
1037 PM EDT Mon Oct 30 2017 /937 PM CDT Mon Oct 30 2017/

This hazardous weather outlook is for portions of southwest
Michigan...northern Indiana and northwest Ohio.

.DAY ONE...Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

&&

Stay tuned to NOAA Weather Radio for further details or updates...or
check our web site at weather.gov/iwx

LMZ043-046-010245-
New Buffalo MI to St Joseph MI-Michigan City IN to New Buffalo MI-
1037 PM EDT Mon Oct 30 2017

This hazardous weather outlook is for portions of The Nearshore
Waters of Southeastern Lake Michigan.

.DAY ONE...Tonight

Gale force west gusts are expected to continue through late tonight.
Please see the latest Marine Weather Message for more information.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Conditions hazardous to small craft will continue through Tuesday.

&&

Stay tuned to NOAA Weather Radio for further details or updates...or
check our web site at weather.gov/iwx

Nearby

Small Craft Advisories in Indiana, 2017Every small craft advisory in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.